New Jersey, 2004

Heavy Snow and Winter Weather in New Jersey, March 19, 2004

March 19, 2004 · NWS PHI · 11 events in 11 counties and zones

For the second time in the same work week snow, some of it heavy, fell across central and northern New Jersey. Across northern New Jersey precipitation started as snow shortly after midnight EST on the 19th.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

For the second time in the same work week snow, some of it heavy, fell across central and northern New Jersey. Across northern New Jersey precipitation started as snow shortly after midnight EST on the 19th. From Mercer County southward, precipitation began as rain during the late evening on the 18th. As the precipitation intensity increased, the rain changed over to snow between 1230 a.m. EST and 2 a.m. EST on the 19th. Snow fell heavy at times toward sunrise before it ended during the morning. As precipitation intensity diminished after 7 a.m. EST, the snow mixed with rain again. Accumulations ranged between two and seven inches in most locations. Accumulations were also elevation dependent with the highest amounts in the higher terrain of northwestern New Jersey. Many schools in the northern half of the state had delayed openings. The number of accidents overall were less than what occurred with the snow on the 16th as most of it, including the heaviest snow, fell overnight. Specific accumulations included 7.0 inches in Marcella (Morris County), Sparta (Sussex County) and Blairstown (Warren County), 6.3 inches in Budd Lake (Morris County), 6.1 inches in Newton (Sussex County), 6.0 inches in Clarksburg (Monmouth County), Hope (Warren County) and Parsippany (Morris County), 4.5 inches in Cream Ridge (Monmouth County), 4.3 inches in Ewing (Mercer County), 3.8 inches in Pottersville (Somerset County), 3.5 inches in Hamilton Square (Mercer County), 3.1 inches in New Brunswick (Middlesex County), 3.0 inches in Browns Mills (Burlington County), Oakhurst (Monmouth County) and Flemington (Hunterdon County), 2.7 inches in Belle Mead (Somerset County), 2.5 inches in Wertsville (Hunterdon County) and Hammonton (Atlantic County), 2.4 inches in Mount Holly (Burlington County), 2.2 inches in Glassboro (Gloucester County), 1.5 inches in Somerdale (Camden County) The low pressure systems that caused the snow moved from Alberta, Canada and western Texas the morning of the 17th, into Wisconsin and Oklahoma on the morning of the 18th. During the afternoon of the 18th, the southern stream low pressure system had moved into the Ohio Valley and started the process of becoming the main system as the second low weakened in Wisconsin. By 1 a.m. EST on the 19th, a consolidated low pressure system was located in far northwestern Virginia. This low moved east and was over the Delmarva Peninsula coastal waters on the morning of the 19th and then scooted east to about 225 miles east of Atlantic City at 1 p.m. EST on the 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 18, 10:45 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Mar 18, 10:45 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1045 PM EST THU MAR 18 2004

IMPRESSIVE S/W SEEN ON H20 VAPOR SAT PIX GETTING READY TO MOVE OVER
WESTERN PORTIONS OF PA AND WEST VA. WITH RAPIDLY INTENSIFYING
VERTICAL MOTION FIELDS...CONVECTION WITH ASSOCIATED LIGHTING HAS
DEVELOPED.

THE ETA MODEL CONTINUES TO PUMP OUT THE MOST MOISTURE FOR TONIGHT/S
EVENT. THIS NOT TOO UNCOMMON THIS WINTER. WIDESPREAD 1 INCH QPF
AMOUNTS CONTINUE TO SEEM ON THE HIGH SIDE WITH A CLIPPER TYPE STORM.
ALTHOUGH NOTED CONVECTION CONCEIVABLY COULD PUT DOWN A COMPARABLE
AMOUNT.

SOME OF TONIGHTS FORECAST ISSUES REVOLVE AROUND A DEVELOPING STRONG
ONSHORE FLOW IN OPPOSITION WITH INTENSE DYNAMIC COOLING ALOFT AND
DIABATIC COOLING AT THE SURFACE. CLOSER TO THE COAST OR ACROSS SE NJ
FOR INSTANCE WE COULD SEE INTENSE SNOWFALL DUE TO A DYNAMIC
CONTRIBUTION BUT SEE LITTLE IN THE WAY OF ACCUMULATION DUE TO A
STRONG ONSHORE FLOW KEEPING LOW LEVEL AND GROUND TEMPS WARM ENOUGH
TO MELT. ON THE FLIP SIDE, IF SNOW IS GOING TO ACCUMULATE IN MARCH,
THE BEST CHANCES ARE AT NIGHT.

IN GENERAL, HAVE KEPT THE FLAVOR OF THE FORECAST AS IS. MADE ONLY
MINOR ADJUSTMENTS TO TONIGHTS SNOWFALL ACROSS NORTH AND WESTERN
PORTIONS, BUT NOT TOTAL ACCUMULATIONS. JUST ABOUT ALL THE QPF PROGS
AS WELL AS H7 OMEGA FIELDS SUGGEST THE MAJORITY OF ACCUMULATING SNOW
ACROSS THIS AREA SHOULD END BY DAYBREAK. BASED OFF QPF FIELDS AND
THE LACK OF AN OROGRAPHIC CONTRIBUTION, 7 INCHES MIGHT BE A TAD
TOUGH ACROSS THE POCONOS. BUT TIME AND TIME AGAIN, THIS AREA HAS
PROVEN ITS AN EFFICIENT SNOWMAKER. THUS HAVE LEFT ALONG.

COULD SEE SOME OF THE HIGHEST SNOW TOTALS ACROSS MONMOUTH AND OCEAN
COUNTIES DUE TO THE WRAP AROUND ASSOCIATED WITH THE COLD CONVEYOR.
THIS REGION HAD A SIMILAR EVENT BACK IN JANUARY AND RECEIVED 8
INCHES. AN IMPRESSIVE AMOUNT FOR A CLIPPER. WITH THIS IN MIND, HAVE
KEPT THE 8 INCHES GOING. THE PRECIP SHOULD PERSIST ACROSS THIS AREA
INTO MID MORNING.

HAVE ISSUED GALES FOR THE LOWER BAY AND A SCA FOR THE UPPER.

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER STORM WARNING TONIGHT INTO FRI MORNING FOR
     PAZ054-055/060>062/067>071.
NJ...WINTER STORM WARNING TONIGHT INTO FRI MORNING FOR
     NJZ001-007>010-012>020-026.
     WINTER WX ADVY TONIGHT INTO FRI MORNING FOR NJZ021-022.
DE...WINTER STORM WARNING TONIGHT INTO FRI MORNING FOR DEZ001.
MD...WINTER STORM WARNING TONIGHT INTO FRI MORNING FOR MDZ008.
MARINE/OCEAN...GALE WRNG FROM SANDY HOOK NJ TO FENWICK ISLAND DE
               ANZ450>455.
MARINE/DEL BAY...GALE WARNING LOWER DE BAY ANZ431...SMALL CRAFT
ADVISORY UPPER DE BAY ANZ430.

KRUZDLO

------------------------PREVIOUS AFD-------------------------------

.SYNPOSIS...
UPPER LO SRN GRTLKS AND OHIO VLY WL CAUSE SFC LO PRES TO DVLP SIGLY
ON ITS EWD TREK THIS EVE. LO MOVS THRU NRN VA/NRN CHESAPEAKE REGION
LATER TNGT BFR EXITING QUICKLY OFF THE DELMARVA PENINSULA ERY FRI
MRNG, THEN INTENSIFIES STGLY DURG FRI AS IT MOVS ENEWD OFF THE CST
FRI AND FRI NITE. HI PRES WL BLD OVR THE CWA LATER FRI AND FRI NITE
BUT MOV SE AND OFSHR SAT. A CDFNT WL APCH THE REGION FM THE WNW SAT
AND ERY SAT NITE AND MOV PAST THE COAST ERY SUN MRNG. A NW FLOW WL
PREVAIL AS HI PRES WORKS SLOLY EWD THRU THE MS AND OH VLYS MON BFR
REACHING THE CST TUE. AFTER THE HI MOVS OFSHR LATER TUE A SW FLO IS
FCST TO PREVAIL OVR THE CWA INTO THE LATTER PORTION OF THE COMING
WEEK.
&&

.DISCUSSION...
GFS AND ETA ARE EERILY SIMILAR. EVEN GFS PCPN AMTS HAVE INCRSD SINCE
YDA. WS WRNG WAS ISSUED JUST A BIT EARLIER THIS MRNG FOR NRN AND
CNTRL ZONES. OVR SRN ZONES, WL ISSUE AN ADVY FOR THE NEXT STRIP OF
COUNTIES DOWN FM THE WRNG IN NJ (CUMBERLAND AND ATLANTIC) TO COVER
TIGHT GRADIENT OF SNOW. SINCE AN EXTREME GRADIENT IS XCPD IN CECIL
MD AND NEW CASTLE DE WL NOT HAVE AN ADVY FURTHER S IN MD OR DE. LO
LVL TEMPS HAVE WARMED WELL INTO THE 40S SRN THIRD OF CWA, AND TO NR
40 OR IN THE LWR 40S CNTRL THIS AFTN. SO, SOME LIQUID SHUD OCCUR AT
ONSET CNTRL AND MAINLY LIQUID S, BUT AS INTENSITY INCREASES ERY TNGT
PCPN SHUD BCM ALL SNOW CNTRL ZONES DURG THE NGT AND THEN FOLLOW SUIT
SRN ZONES LATE TNGT.

GENL E-W MOVMT OF SFC/MID LVL LO DICTATE AN E-W HVY SNOW BAND
ORIENTED THRU SERN PA INTO CNTRL NJ. PERHAPS BAND WL BE A BIT WIDER
AND EXTEND N INTO OUR NRN ZONES (SEE BELOW), BUT WE ARE IN GENL
AGREEMENT WITH HPCS ASSESSMENT OF HIEST AMTS OF 5-8 INCHES THRU THE
MIDDLE OF OUR CWA. CONCERN IS THAT EVEN SOME NRN ZONES WL CREEP
UPWARD WITH COMBO OF TERRAIN EFX PSBL MID LVL INVOLVEMENT WITH LO
LVL WRAP-ARND MSTR LATE TNGT/ERY FRI MRNG AS STORM PULLS AWAY,
CAUSING SOME N-COMPONENT BANDING. THUS, FEEL WRNG FOR NRN AREAS IS
STILL VALID AND WL BE CONTDD.

AFTER THIS LAST HURRAH TO WINTER (HOPEFULLY), A LESS SIG CDFNT APCHS
SAT AND MOVS THRU LATE SAT NGT/SUN MRNG. WL ADD A CHC OF RW INTO ERN
ZONES ERY SUN MRNG. THEN, HI MOVS TO CST TUE AND OFSHR LATE TUE/TUE
NITE, SETTING US UP FOR A SWLY FLO INTO THE LATTER PART OF NEXT WEEK
AS TROF STALLS W OF US.

TEMPS...STAYED GENLY WITH THE WARMER MAVS FOR NOW, AS THEY SEEMED
MORE REALISTIC FOR THE FIRST CPL OF PDS.
&&

.MARINE...UPDATED
WL ISSUE GALE WRNG ON THE OCEAN FOR LATER FRI MRNG INTO FRI
EVENING...AND CONT THE SCA ON DE BAY.
Hazardous weather outlook, Mar 18, 6:00 AM EST, 18 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
600 AM EST THU MAR 18 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-181300-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
600 AM EST THU MAR 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES.

.DAY ONE...TODAY

A WINTER STORM WATCH IS IN EFFECT FOR TONIGHT FOR ALL
PENNSYLVANIA COUNTIES IN OUR FORECAST AREA AND FOR MUCH
OF NEW JERSEY, EXCEPT THE IMMEDIATE COAST AND EXTREME
SOUTH.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

IOVINO

In the hours before

Special weather statement, Mar 18, 6:10 PM EST, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
610 PM EST THU MAR 18 2004

.A FAST MOVING STORM SYSTEM WILL MOVE THROUGH THE REGION DURING THE
OVERNIGHT HOURS.  WINDS WILL RAPIDLY INCREASE AFTER MIDNIGHT TO GALE
FORCE ALONG THE COAST.  CONDITIONS WILL IMPROVE LATER DURING THE DAY
ON FRIDAY.

NJZ013-014-020-022>026-191400-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-CAPE MAY NJ-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-EASTERN MONMOUTH NJ-OCEAN NJ-
WESTERN MONMOUTH NJ-
610 PM EST THU MAR 18 2004

MINOR TIDAL FLOODING IS POSSIBLE ALONG THE NEW JERSEY SHORE FOR
FRIDAY MORNINGS HIGH TIDE. A FAST MOVING STORM SYSTEM WILL BRING GALE
FORCE WINDS ALONG THE COAST AFTER MIDNIGHT.  THESE STRONG NORTHEAST
WINDS WILL CONTINUE INTO FRIDAY MORNING BEFORE SWITCHING TO THE
NORTHWEST AND DIMINISHING.

THESE STRONG NORTHEAST WINDS WILL CAUSE MINOR TIDAL FLOODING DURING
FRIDAY MORNINGS HIGH TIDE.  THE HIGH TIDE WILL REACH LEVELS BETWEEN
6.5 AND 7.0 FEET ABOVE MEAN LOWER LOW WATER.  MINOR TIDAL FLOODING
STARTS AT 6.7 FEET.  HIGH TIDE ALONG THE NEW JERSEY COAST WILL OCCUR
AROUND 700 AM FRIDAY MORNING ALONG THE OCEANFRONT AND WILL OCCUR
SEVERAL HOURS LATER ON THE BACK BAYS.

SZATKOWSKI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather, 3 heavy snow. Local standard time, as filed.

Winter Weather, Mercer

When
March 19, 12:00 AM EST to 10:00 AM EST
Where
Mercer forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.283, -74.702 (the zone’s center; the record gives no point)

Heavy Snow, Morris

When
March 19, 1:00 AM EST to 9:00 AM EST
Where
Morris forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.862, -74.544 (the zone’s center; the record gives no point)

Heavy Snow, Sussex

When
March 19, 1:00 AM EST to 9:00 AM EST
Where
Sussex forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.140, -74.690 (the zone’s center; the record gives no point)

Heavy Snow, Warren

When
March 19, 1:00 AM EST to 9:00 AM EST
Where
Warren forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.857, -74.997 (the zone’s center; the record gives no point)

Winter Weather, Camden

When
March 19, 1:00 AM EST to 9:00 AM EST
Where
Camden forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.804, -74.960 (the zone’s center; the record gives no point)

Winter Weather, Gloucester

When
March 19, 1:00 AM EST to 9:00 AM EST
Where
Gloucester forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.717, -75.142 (the zone’s center; the record gives no point)

Winter Weather, Hunterdon

When
March 19, 1:00 AM EST to 9:00 AM EST
Where
Hunterdon forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.567, -74.912 (the zone’s center; the record gives no point)

Winter Weather, Middlesex

When
March 19, 1:00 AM EST to 9:00 AM EST
Where
Middlesex forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.440, -74.409 (the zone’s center; the record gives no point)

Winter Weather, Northwestern Burlington

When
March 19, 1:00 AM EST to 10:00 AM EST
Where
Northwestern Burlington forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

Winter Weather, Somerset

When
March 19, 1:00 AM EST to 9:00 AM EST
Where
Somerset forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.564, -74.616 (the zone’s center; the record gives no point)

Winter Weather, Western Monmouth

When
March 19, 1:00 AM EST to 9:00 AM EST
Where
Western Monmouth forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2004Every state in 2004This day in weather historyWarnings in New Jersey, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393005, 5392999, 5393000, 5393001, 5393002, 5393003, 5393004, 5393006, 5393007, 5393008, 5393009.